Texas, 2020

Drought in Texas, April 1 to 30, 2020

April 1 to 30, 2020 · NWS CRP · 24 events in 24 counties and zones

Severe to extreme drought conditions existed across all of south Texas at the beginning of the month. Above normal rainfall occurred during the first half of the month over the Brush Country.

Where it happened

Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

Severe to extreme drought conditions existed across all of south Texas at the beginning of the month. Above normal rainfall occurred during the first half of the month over the Brush Country. Drought conditions improved during the month with severe drought continuing over the coastal plains by the end of the month. There were some isolated pockets of extreme drought lingering over the Victoria Crossroads.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Mar 31, 5:25 PM CST, 6 hours 35 minutes earlier.

Area forecast discussion, Mar 31, 5:25 PM CST, 6 hours 35 minutes before
Area Forecast Discussion
National Weather Service Corpus Christi TX
625 PM CDT Tue Mar 31 2020

.DISCUSSION...

See aviation discussion below for the 00Z TAFs.

&&

.AVIATION...

VFR conditions expected through the TAF period with mainly
mid/upper level clouds. Few to scattered low clouds are expected
by Wed morning. Winds will be light overnight with a gradual
veering to the northeast and east. A slightly stronger southeast
flow is expected by Wed afternoon.

&&

.PREV DISCUSSION... /Issued 239 PM CDT Tue Mar 31 2020/

SHORT TERM (Tonight through Wednesday Night)...

Breezy and drier conditions have spread across South Texas behind
a cold front that cleared the Texas coast earlier today. Despite
the passage of the front, any cold air advection has been quickly
offset by strong insolation and temperatures have risen into the
mid 70s near the Victoria Crossroads to 90 near Laredo. The much
drier airmass will prime the region for good radiational cooling
overnight, but this will be offset by a thin cirrus canopy
associated with an upper level speed maxima translating west to
east across the region. Expect temperatures to fall into the 50s
across the northern and eastern counties with low to mid 60s
across the remainder of the region as a result. Where the cirrus
is thinner or has breaks, actual temperatures may be lower than
forecast.

As broad surface ridging slides into the northwest Gulf this
evening and shifts east overnight, northerly surface winds will
veer onshore by Wednesday afternoon. This will help moderate
temperatures a few degrees lower than today as Gulf moisture
begins to return with highs on Wednesday topping out in the mid
70s to mid 80s. A deepening lee side surface low along the Front
Range of the Rocky Mountains on Wednesday will result in a 25 to
30 knot low level jet developing Wednesday night, resulting in
the return of low clouds for the Rio Grande Plains and Brush
Country. As this blanket of clouds spreads into the region,
Wednesday night temperatures are only expected to fall into the
60s.

The latest suite of deterministic guidance has begun to show a
signal for some light rain showers along the coast late Wednesday
night/early Thursday morning, likely due to a combination of warm
air advection and coastal convergence. However, meager column
moisture with forecast precipitable water values in the 1-1.2
inch range Wednesday night does not support rain chances at this
time.

LONG TERM (Thursday through Tuesday)...

Rain chances return to the forecast to start out the long term period.
Moisture will continue to increase as onshore flow persists. An
upper level shortwave will slide across the region and provide
enough support to trigger isolated showers and maybe a thunderstorm
or 2 on Thursday. Meanwhile, an upper level trough will move across
the Rockies and Northern Plains which will send a cold front our
way. Instability and moisture will be on the rise ahead of this
boundary (PWATs 1.7-1.8", CAPE 1500-2000 J/kg and 40-50 knots 0-6km
Bulk shear) which will lead to increasing chances of showers and
thunderstorms Friday into the weekend. Models are still in a bit of
disagreement as far as how far south the boundary will make it. The
GFS brings it down into our southern counties Saturday morning
before stalling and slowly pushing north as a warm front. The ECMWF
and Canadian both stall the boundary north of the CWA before slowly
washing it out. Chances for showers and thunderstorms will continue
through the weekend and into early next week as PWATs remain high
with sufficient instability in place and a series of mid level
shortwaves move out ahead of our next upper level system. Another
cold front will move through by mid week to help bring an end to our
continued rain chances.

Temperatures will remain above normal through the end of the work
week before we "cool down" into the low to mid 80s Saturday. We will
warm back up early next week with temperatures near 90 degrees
expected across the Brush Country.

MARINE...

Onshore flow will continue through the end of the workweek with
isolated showers possible on Thursday. Chances for showers and
thunderstorms will increase Friday and into the weekend as a cold
front moves south and stalls across South Texas. SCEC conditions are
possible Friday ahead of the front. Rain chances will continue unto
early next week as a series of upper level disturbances impact the
region.

&&

.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi    58  78  67  80  72  /   0   0  10  20  10
Victoria          52  76  62  78  69  /   0   0   0  40  20
Laredo            62  84  67  87  71  /   0   0   0  10   0
Alice             56  81  65  82  70  /   0   0   0  20  10
Rockport          60  75  67  80  74  /   0   0  10  20  10
Cotulla           58  82  65  83  70  /   0   0   0  20  10
Kingsville        56  81  66  83  71  /   0   0  10  20   0
Navy Corpus       65  76  68  79  74  /   0   0  10  20  10

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.

&&

TE/81...AVIATION
Hazardous weather outlook, Mar 31, 1:46 PM CST, 10 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Corpus Christi TX
246 PM CDT Tue Mar 31 2020

TXZ229>234-239>247-342>347-442-443-447-012000-
La Salle-McMullen-Live Oak-Bee-Goliad-Victoria-Webb-Duval-
Jim Wells-Inland Kleberg-Inland Nueces-Inland San Patricio-
Coastal Aransas-Inland Refugio-Inland Calhoun-Coastal Kleberg-
Coastal Nueces-Coastal San Patricio-Aransas Islands-
Coastal Refugio-Coastal Calhoun-Kleberg Islands-Nueces Islands-
Calhoun Islands-
246 PM CDT Tue Mar 31 2020

This hazardous weather outlook is for South Texas.

.DAY ONE...This afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Isolated thunderstorms Friday through Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

GMZ230-235-250-255-270-275-012000-
Bays and Waterways from Baffin Bay to Port Aransas-
Bays and Waterways from Port Aransas to Port O'Connor-
Coastal waters from Baffin Bay to Port Aransas out 20 NM-
Coastal waters from Port Aransas to Matagorda Ship Channel out
20 NM-Waters from Baffin Bay to Port Aransas from 20 to 60 NM-
Waters from Port Aransas to Matagorda Ship Channel from 20 to
60 NM-
246 PM CDT Tue Mar 31 2020

This hazardous weather outlook is for the Middle Texas
Coastal Waters.

.DAY ONE...This afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Isolated thunderstorms Friday through Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

24 drought. Local standard time, as filed.

Drought, Aransas County Islands

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Aransas County Islands forecast zone
Reported by
Drought Monitor
Coordinates
28.015, -97.074 (the zone’s center; the record gives no point)

Severe drought continued over the area through the month.

Drought, Coastal Aransas County

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Coastal Aransas County forecast zone
Reported by
Drought Monitor
Coordinates
28.015, -97.074 (the zone’s center; the record gives no point)

Severe drought continued over the area through the month.

Drought, Coastal Refugio County

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Coastal Refugio County forecast zone
Reported by
Drought Monitor
Coordinates
28.322, -97.159 (the zone’s center; the record gives no point)

Severe drought continued over the area through the month.

Drought, Inland Refugio County

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Inland Refugio County forecast zone
Reported by
Drought Monitor
Coordinates
28.322, -97.159 (the zone’s center; the record gives no point)

Severe drought continued over the area through the month.

Drought, Coastal San Patrico County

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Coastal San Patrico County forecast zone
Reported by
Drought Monitor
Coordinates
28.009, -97.518 (the zone’s center; the record gives no point)

Severe drought continued over the area through the month.

Drought, Inland San Patrico County

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Inland San Patrico County forecast zone
Reported by
Drought Monitor
Coordinates
28.009, -97.518 (the zone’s center; the record gives no point)

Severe drought continued over the area through the month.

Drought, Coastal Nueces County

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Coastal Nueces County forecast zone
Reported by
Drought Monitor
Coordinates
27.735, -97.516 (the zone’s center; the record gives no point)

Severe drought continued over the area through the month.

Drought, Inland Nueces County

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Inland Nueces County forecast zone
Reported by
Drought Monitor
Coordinates
27.735, -97.516 (the zone’s center; the record gives no point)

Severe drought continued over the area through the month.

Drought, Nueces County Islands

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Nueces County Islands forecast zone
Reported by
Drought Monitor
Coordinates
27.735, -97.516 (the zone’s center; the record gives no point)

Severe drought continued over the area through the month.

Drought, Kleberg County Islands

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Kleberg County Islands forecast zone
Reported by
Drought Monitor
Coordinates
27.427, -97.668 (the zone’s center; the record gives no point)

Severe drought continued over the area through the month.

Drought, Inland Kleberg County

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Inland Kleberg County forecast zone
Reported by
Drought Monitor
Coordinates
27.427, -97.668 (the zone’s center; the record gives no point)

Severe drought continued over the area through the month.

Drought, Coastal Kleberg County

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Coastal Kleberg County forecast zone
Reported by
Drought Monitor
Coordinates
27.427, -97.668 (the zone’s center; the record gives no point)

Severe drought continued over the area through the month.

Drought, Calhoun County Islands

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Calhoun County Islands forecast zone
Reported by
Drought Monitor
Coordinates
28.439, -96.615 (the zone’s center; the record gives no point)

Severe drought continued over the area through the month.

Drought, Coastal Calhoun County

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Coastal Calhoun County forecast zone
Reported by
Drought Monitor
Coordinates
28.439, -96.615 (the zone’s center; the record gives no point)

Severe drought continued over the area through the month with extreme drought occurring over eastern sections.

Drought, Inland Calhoun County

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Inland Calhoun County forecast zone
Reported by
Drought Monitor
Coordinates
28.439, -96.615 (the zone’s center; the record gives no point)

Severe drought continued over the area through the month with extreme drought occurring over eastern sections.

Drought, Bee

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Bee forecast zone
Reported by
Drought Monitor
Coordinates
28.417, -97.741 (the zone’s center; the record gives no point)

Severe drought continued over the county through the month with extreme drought lingering over north central part of the county.

Drought, Goliad

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Goliad forecast zone
Reported by
Drought Monitor
Coordinates
28.657, -97.426 (the zone’s center; the record gives no point)

Extreme drought conditions improved to severe over the county during the month.

Drought, Victoria

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Victoria forecast zone
Reported by
Drought Monitor
Coordinates
28.796, -96.971 (the zone’s center; the record gives no point)

Extreme drought conditions improved to severe over the county during the month except for the extreme eastern part of the county.

Drought, La Salle

When
April 1, 12:00 AM CST to April 20, 11:59 PM CST
Where
La Salle forecast zone
Reported by
Drought Monitor
Coordinates
28.345, -99.100 (the zone’s center; the record gives no point)

Extreme drought conditions improved to moderate levels due to beneficial rains.

Drought, Webb

When
April 1, 12:00 AM CST to April 20, 11:59 PM CST
Where
Webb forecast zone
Reported by
Drought Monitor
Coordinates
27.761, -99.332 (the zone’s center; the record gives no point)

Extreme drought conditions improved to moderate levels due to beneficial rains.

Drought, Duval

When
April 1, 12:00 AM CST to April 20, 11:59 PM CST
Where
Duval forecast zone
Reported by
Drought Monitor
Coordinates
27.681, -98.509 (the zone’s center; the record gives no point)

Extreme to severe drought conditions improved to moderate levels due to beneficial rains.

Drought, McMullen

When
April 1, 12:00 AM CST to April 20, 11:59 PM CST
Where
McMullen forecast zone
Reported by
Drought Monitor
Coordinates
28.353, -98.568 (the zone’s center; the record gives no point)

Extreme to severe drought conditions improved to moderate levels due to beneficial rains.

Drought, Jim Wells

When
April 1, 12:00 AM CST to April 20, 11:59 PM CST
Where
Jim Wells forecast zone
Reported by
Drought Monitor
Coordinates
27.731, -98.090 (the zone’s center; the record gives no point)

Severe drought conditions improved to moderate levels due to beneficial rains.

Drought, Live Oak

When
April 1, 12:00 AM CST to April 20, 11:59 PM CST
Where
Live Oak forecast zone
Reported by
Drought Monitor
Coordinates
28.351, -98.125 (the zone’s center; the record gives no point)

Severe drought conditions improved to moderate levels due to beneficial rains.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 886417, 886418, 886419, 886421, 886423, 886424, 886425, 886426, 886427, 886428, 886429, 886430, 886431, 886432, 886433, 886434, 886435, 886436, 886438, 886439, 886440, 886441, 886442, 886443.